Colorado, 2020

Winter Storm in Colorado, February 6 to 8, 2020

February 6 to 8, 2020 · NWS PUB · 5 events in 5 counties and zones

A Winter Storm produced six to eight inches of snow near Falcon, Florissant, Manitou Springs, Monument, Pueblo West and Woodland Park, . Nine to ten inches of snow was measured near the Air Force Academy, Black Forest, Colorado Springs, Palmer Lake and Penrose.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A Winter Storm produced six to eight inches of snow near Falcon, Florissant, Manitou Springs, Monument, Pueblo West and Woodland Park, . Nine to ten inches of snow was measured near the Air Force Academy, Black Forest, Colorado Springs, Palmer Lake and Penrose. 11 to 12 inches of snow graced Monarch Pass, while 19 inches of snow impacted Leadville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 5, 10:12 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 5, 10:12 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1012 PM MST Wed Feb 5 2020

.SHORT TERM...(This evening through Thursday)
Issued at 346 PM MST Wed Feb 5 2020

Main forecast concerns are with increasing snow chances across
the central mountains tonight into Thursday.

Relatively quiet with dry conditions across southeast Colorado this
afternoon, as the main upper level trough axis shifts to the east.
With this departing trough, the region is under a baggy pattern with
weaker flow overhead, and once again supporting the quiet/dry
weather today. While much of southeast Colorado will continue to see
dry conditions tonight into Thursday, snow showers are expected to
become more likely late tonight especially after the midnight time
frame across the central mountains. This will be in response to the
pattern quickly changing this evening, as stronger mid/upper level
northwest flow pushes overhead and while upstream mid level energy
traverses this flow. Additionally, this increasing flow aloft will
support stronger winds/gusts for these higher elevations tonight
into Thursday with blowing snow becoming more likely as well.
Increasing coverage/intensity for these anticipated snow showers
expected more so into Thursday, however, did not make any changes to
the current warning start time for the Mosquito and Sawatch
Mountains. Feel fairly confident of the likely deteriorating
conditions with the snow and increasing winds/gusts later tonight
into early Thursday morning.

For the lower elevations on Thursday, mainly dry conditions expected
as high temps are expected to rise well into the 40s. However, some
potential for some snow showers to break out over El Paso counties
and locations northward late tomorrow afternoon. Lower confidence of
this potential at this time, but will continue to monitor this time
frame.

.LONG TERM...(Thursday night through Wednesday)
Issued at 346 PM MST Wed Feb 5 2020

Thursday Night through Friday:

A jet streak exists at the beginning of the long term forecast
period (Thursday at 5PM MST) oriented from the northwest to
southeast, stretching from the Pacific northwest to Colorado. The
jet streak will advect Pacific moisture up the slopes of the
northern and central mountains of the Colorado Rockies. Heavy
snowfall is expected over the Sawatch and northern Mosquito
Mountains, as well as over Lake County. There is a Winter Storm
Warning for the Sawatch and northern Mosquito Mountains from
midnight tonight through midnight on Saturday, and a Winter Storm
Warning for Lake County from 5PM Thursday through 5PM on Friday.
Expect hazardous travel conditions in Lake County, especially over
Fremont Pass. Snow is expected to lighten by Friday afternoon, but
expect lingering light snow showers over the mountains. The
Palmer Divide will see some light snowfall late Thursday night and
pulsing throughout the day on Friday, but not enough to issue any
winter weather highlights.

The Weekend:

Synoptically, Saturday will be the transition between persistent
moist northwesterly flow to the next storm system. There is good
model agreement that a shortwave will intensify to a closed low
(we'll call this Low1) on Sunday, propagating from north to south
over California. As the low propagates south, a shortwave,
associated with the closed low, will travel over Colorado,
enhancing snow chances over the northern mountains on Sunday
afternoon and night. Otherwise, dry conditions are expected over
the majority of the region throughout the weekend.

Monday through Wednesday:

There is a surprising amount of model agreement (ensemble models as
well) that yet another closed low (we'll call this Low2) will
propagate over the region, as the Low1 begins to travel over
Colorado. The result will a prolonged snowfall event over the
western mountains beginning late Sunday night and early morning over
the eastern San Juans, lasting through the rest of the long term
forecast period (Wednesday at 5PM). Ensembles resolve L1 and L2
forming, but there are serious timing and intensity issues of when,
where, and how strong of the low pressure system. Confidence is high
that these storms will develop during the aforementioned time
period, but the exact impact is uncertain. Expect heavy snow over
the eastern San Juans, lighter snow over the rest of the
mountains, and likely a null impact for the lower elevations.
Check back for forecast updates.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1009 PM MST Wed Feb 5 2020

KALS...VFR conditions over the next 24 hours. Mid and high level
clouds will spread across the area tonight into Thursday.

KCOS and KPUB...mid and high level clouds will spread across the
area tonight. A frontal boundary will drop south during the early
afternoon with northwesterly winds. Winds may gust to near 20 kts
as the boundary comes through. CIGS will lower to near 3-4 kft for
the late afternoon and evening.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 PM Thursday to 5 PM MST Friday for
COZ059.

Winter Storm Warning until midnight MST Friday night for COZ058-
060.

&&

SHORT TERM...SKELLY
LONG TERM...RODRIGUEZ
AVIATION...MOZLEY
Hazardous weather outlook, Feb 5, 4:34 AM MST, 19 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
434 AM MST Wed Feb 5 2020

COZ058>089-093>099-061400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
434 AM MST Wed Feb 5 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow showers will develop after midnight along the Continental
Divide north of Monarch Pass, and an inch or two of snowfall is
possible over the higher peaks by sunrise on Thursday. Gusty
northwest winds of 20 to 35 mph will produce areas of blowing snow
as well, especially above timberline.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Prolonged snow is expected to continue across the central
mountains through late Friday night. Several inches of snow are
expected, with the heaviest snowfall falling Thursday night
through Friday midday. In addition, strong northwest winds gusting
up to 50 mph at times will create blowing snow, reduced
visibility and hazardous travel conditions.

The remainder of the higher terrain is forecast to receive 2 to 5
inches of new snow through Friday. A few snow showers are
possible across the plains, but little to no accumulation is
anticipated at this time.

Another storm system is expected to begin affecting the region by
Sunday evening, with the highest snow amounts expected along the
Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late tonight across the central mountains.

10/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
February 6, 12:00 AM MST to February 8, 12:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
February 6, 12:00 AM MST to February 8, 12:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft

When
February 6, 5:00 PM MST to February 7, 9:00 PM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
February 7, 12:00 PM MST to 9:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
February 7, 12:00 PM MST to 7:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878851, 878853, 878852, 878854, 878855.